Nebraska, 2021

Drought in Nebraska, July 1 to 31, 2021

July 1 to 31, 2021 · NWS FSD · 1 event in 1 county or zone

Temperatures and precipitation averaged fairly close to normal during July.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$308,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Temperatures and precipitation averaged fairly close to normal during July.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 30, 9:27 PM CST, 2 hours 33 minutes earlier.

Area forecast discussion, Jun 30, 9:27 PM CST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1027 PM CDT Wed Jun 30 2021

.SHORT TERM...(This Evening through Thursday)
Issued at 256 PM CDT Wed Jun 30 2021

Tonight we will remain under the influence of a very weak trough
extending west-southwest from a more prominent upper level trough
over eastern Canada. This tops an elongated surface ridge axis
extending from central Canada into the US Plains. Aside from our
diurnal cumulus, which should again dissipate toward sunset, the
weak upper level trough will have little impact on our weather
tonight, with mostly clear skies and light winds again expected.
Could see a little patchy fog again toward daybreak, though any
residual boundary layer moisture from recent rainfall has been
slowly mixing out, and forecast soundings not as supportive of fog
development, so will not include any fog in tonight's forecast.

Thursday through Thursday night, the aforementioned weak trough
drifts southward, while an upper level ridge becomes the dominant
feature across the northern Plains. The lower level ridge axis will
shift slightly eastward, from far eastern SD into MN/IA by daybreak
Friday. Will see some increase in south-southwesterly low level flow
aloft across our western counties as a result, but moisture becomes
even more limited with the building ridge aloft, so expect mostly
clear skies with light/variable winds gradually favoring southeast
to south through Thursday night.

Little change in the low level temperatures the next 24-36 hours, so
would expect to see highs tomorrow similar to today, from mid 80s
east to around 90 west. The mostly clear skies with light winds will
allow for comfortable nights with lows in the upper 50s-lower 60s.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 256 PM CDT Wed Jun 30 2021

Prevailing upper level ridge over the northern Plains Friday will be
flattened by a weak trough sliding through southern Canada and the
northern US over the holiday weekend. Still seeing little in the way
of appreciable moisture to work with in the wake of departing ridge,
so precipitation chances will remain limited, perhaps some spotty
showers or storms in our far western counties later Saturday night
through Monday near an associated surface boundary, with moderate
instability indicated in some model solutions during the afternoon
or early evening. With very weak flow aloft, shear is quite meager,
so don't expect severe weather to threaten 4th of July activities,
but cannot rule out that some of Mother Nature's fireworks may have
an impact at times.

Could see additional waves slide across the region through the first
half of next week, as flow aloft settles into quasi-zonal pattern
across the northern US. At this range, models are much too varied in
their solutions to pinpoint timing/strength of any particular wave.
As such, will stick with the smattering of low pops through Tuesday
and Wednesday.

If/When an area does see rain, temperatures may end up cooler than
currently forecast, but on the whole, the flow pattern through the
weekend and early next week will favor warming temperatures. Slight
cooling appears possible by the middle of next week, with some GEFS
and ECMWF ensemble members hinting at a stronger wave bringing some
cooler air southward by later Tuesday/Wednesday, but again, too much
uncertainty to make any changes to blended forecast at this range.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1026 PM CDT Wed Jun 30 2021

VFR conditions expected through the TAF period. Winds will be
light into Thursday night.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...JH
LONG TERM...JH
AVIATION...JM
Hazardous weather outlook, Jun 30, 5:06 PM CST, 6 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
606 PM CDT Wed Jun 30 2021

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-012315-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
606 PM CDT Wed Jun 30 2021

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Dixon

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Dixon forecast zone
Crop damage
$308,000
Reported by
Drought Monitor
Coordinates
42.493, -96.868 (the zone’s center; the record gives no point)

Severe (D2) drought conditions continued through July. Precipitation was less than 50 percent of normal at Newcastle and Concord. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 967549.